Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 60, NWS JSJ

June 23, 2010

NWS JSJ issued this flash flood warning at Jun 23, 2010, 9:16 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2010, 9:16 PM CDT (02:16 UTC)
Expired
Jun 23, 2010, 11:48 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 30 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:21 PM CDTFLASH FLOODPonce, PRINABON RIVER OUT OF ITS BANKS IN PONCE WITH HIGHWAY 1 FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WGCA52 TJSJ 240216
FFWSJU
PRC015-057-059-075-095-109-111-113-123-133-240815-
/O.NEW.TJSJ.FF.W.0060.100624T0216Z-100624T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1016 PM AST WED JUN 23 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     GUAYANILLA
     ARROYO
     PATILLAS
     MAUNABO
     GUAYAMA
     JUANA DIAZ
     PONCE
     SALINAS
     SANTA ISABEL
     PENUELAS

* UNTIL 415 AM AST THURSDAY

* AT 1005 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAINFALL ACROSS THE SOUTH COAST FROM PENUELAS 
  EAST TO PATILLAS. RAINFALL RATES OF UP TWO INCHES PER HOUR HAVE 
  BEEN REPORTED FROM SPOTTERS IN PONCE. SATELLITE 
  AND RADAR TRENDS INDICATE THAT HEAVY RAINFALL WILL PERSIST 
  THROUGH AT LEAST 2 AM THURSDAY MORNING. FLASH FLOODING HAS 
  ALREADY BEEN REPORTED ON ROUTE 1 THAT GOES FROM PONCE TO 
  SANTA ISABEL IMPASSABLE DUE TO THE INABON RIVER IN PONCE 
  OUT OF ITS BANKS. LAS AMERICAS AVENUE IN PONCE AS WELL AS 
  SANTIAGO DE LOS CABALLEROS AVENUE ARE ALSO FLOODED. ROUTE 3 IN GUAYAMA 
  AND ARROYO ARE ALSO FLOODED.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1793 6650 1794 6684 1812 6679 1805 6635
      1801 6633 1805 6625 1805 6598 1798 6584
      1796 6586 1789 6645

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
501 
WGCA72 TJSJ 240448
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1248 AM AST THU JUN 24 2010

PRC015-057-059-075-095-109-111-113-123-133-240456-
/O.CAN.TJSJ.FF.W.0060.000000T0000Z-100624T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYANILLA PR-ARROYO PR-PATILLAS PR-MAUNABO PR-GUAYAMA PR-
JUANA DIAZ PR-PONCE PR-SALINAS PR-SANTA ISABEL PR-PENUELAS PR-
1248 AM AST THU JUN 24 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PENUELAS...SANTA
ISABEL...SALINAS...PONCE...JUANA DIAZ...GUAYAMA...MAUNABO...
PATILLAS...ARROYO AND GUAYANILLA MUNICIPALITIES...

AT 1245 AM AST...THE HEAVY RAINFALL ACROSS SOUTHERN PUERTO RICO HAD 
ENDED...AND NO ADDITIONAL HEAVY RAINFALL IS EXPECTED ACROSS THESE 
MUNICIPALITIES THROUGH THE REMAINDER OF THE OVERNIGHT HOURS. IN 
ADDITION...U.S.G.S. RIVER GAGES INDICATED THE LOCAL RIVERS AND 
STREAMS WERE BEGINNING TO RECEDE. FOR THESE REASONS...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED. 

LAT...LON 1793 6650 1794 6684 1812 6679 1805 6635
      1801 6633 1805 6625 1805 6598 1798 6584
      1796 6586 1789 6645

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 8:50 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 23, 8:50 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
950 PM AST WED JUN 23 2010

.SYNOPSIS...ATLC RIDGE AND BROAD AREA OF LOW PRES ACROSS THE
CARIBBEAN WILL MAINTAIN FRESH TRADE WINDS ACROSS THE LOCAL AREA.
TUTT LOW EAST OF 60W WILL RETROGRESS AND SETTLE NORTH OF THE AREA
OVER THE WEEKEND. TROPICAL WAVE ALONG 66W WILL MOVE OUT OF THE
AREA BY DAYBREK THU. ANOTHER TROPICAL WAVE WILL IMPACT THE AREA SAT.

&&

.DISCUSSION...ACTIVE TROPICAL WAVE JUST TO OUR SOUTH CONTINUES TO
POUND THE SOUTH COAST OF PR WITH VERY HEAVY RAINS WITH RAINFALL
RATES OF 2 IN/HR BASED ON RELIABLE SPOTTER REPORTS FROM PONCE.
THIS LOOKS LIKE IT WILL PERSIST THROUGH AT LEAST 06Z THU.
AFTER 06Z...18Z GFS SHOWS DECREASING H85 THETAE VALUES AND
NEGATIVE VORTICITY ADVECTION OVER ERN PR AND THE USVI WHICH SHOULD
DECREASE THE HEAVY RAIN THREAT SOMEWHAT ESPECIALLY EAST.
NONETHELESS...STRONG SE FLOW JUST ABV GROUND LEVEL WILL BE FORCED
AGAINST THE SOUTH SOUTHEAST SLOPES AND CONTINUE TO GENERATE
SHOWERS THROUGH DAYBREAK. STILL ANTICIPATING WET CONDITIONS
THROUGH THU MORNING WITH A MARKED IMPROVEMENT IN THE WX CONDITIONS
EXPECTED TOMORROW EVENING AS DRIER AIR...LOWER THETAE VALUES AND
NVA MOVE OVR THE AREA.

&&

.AVIATION...MVFR/IFR CONDITIONS AT JPS/JSJ/IST AND ISX THROUGH 12Z
THEN CONDITIONS IMPROVING TO VFR WITH VCTS AT JBQ/JMZ.

&&

.MARINE...MARINERS SHOULD REMAIN ALERT TO WARNINGS FROM THE NWS.
RADAR EARLIER INDICATED STRONG ROTATION WITHIN THUNDERSTORMS
SUGGESTING LIKELIHOOD OF WATERSPOUTS. A GUST TO 38-KT WAS REPORTED
EARLIER AT SJNP4. SCA REMAINS IN EFFECT FOR CARIBBEAN WATERS AND
MONA PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  88  79  89 /  70  70  20  20
STT  81  85  80  89 /  70  60  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11/64
Hazardous weather outlook, Jun 23, 2:30 AM CDT, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST WED JUN 23 2010

AMZ710>745-PRZ001>013-241000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
330 AM AST WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
DEEP TROPICAL MOISTURE AND A TROPICAL WAVE THAT IS EXPECTED TO
PASS MAINLY TO THE SOUTH OF THE LOCAL ISLANDS TODAY...WILL
COMBINE TO BRING SHOWERS AND THUNDERSTORMS ACROSS PUERTO RICO
THROUGHOUT THE DAY. DUE TO ALREADY SATURATED SOILS...LOCALIZED
FLOODING ALONG WITH THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP
TERRAIN CAN BE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH
LOCALIZED FLOODING POSSIBLE EACH AFTERNOON. THE NEXT TROPICAL
WAVE...BUILDING NEAR 40 WEST...IS EXPECTED TO REACH THE LOCAL
ISLANDS OVER THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF FLOODING OR RAINFALL TOTALS IN EXCESS OF TWO
INCHES WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-241000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
330 AM AST WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DEEP TROPICAL MOISTURE WILL RESULT IN THE POTENTIAL FOR SCATTERED
SHOWERS EACH DAY. THE NEXT TROPICAL WAVE...BUILDING NEAR 40
WEST...IS EXPECTED TO REACH THE LOCAL ISLANDS OVER THE UPCOMING
WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SR

In the hours before

Special weather statement, Jun 23, 3:38 PM CDT, 5 hours 38 minutes before
PRC015-025-029-031-035-037-041-053-057-063-069-077-085-089-095-103-
109-119-123-129-139-147-151-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
438 PM AST WED JUN 23 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 530 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CAGUAS...CIDRA...CAYEY...JUNCOS...GURABO...SAN LORENZO...
     TRUJILLO ALTO...LAS PIEDRAS...ARROYO...LUQUILLO...PATILLAS...
     MAUNABO...NAGUABO...CEIBA...CANOVANAS...GUAYAMA...FAJARDO...
     CAROLINA...HUMACAO...SALINAS...RIO GRANDE...YABUCOA AND VIEQUES

...THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS TO 45 MPH POSSIBLE...

AT 428 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS OVER THE WATERS BETWEEN HUMACAO AND
VIEQUES MOVING NORTHWEST AROUND 20 MPH. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND TORRENTIAL DOWNPOURS
WITH UP TO TWO INCHES OF RAIN IN AN HOUR. MOTORISTS ACROSS THESE
AREAS SHOULD USE EXTREME CAUTION AS THESE THUNDERSTORMS COULD CAUSE
FLOODING OF SMALL STREAMS...STREETS AND LOW LYING AREAS.
Special weather statement, Jun 23, 3:55 PM CDT, 5 hours 21 minutes before
PRC015-025-029-031-035-037-041-053-057-063-069-077-085-089-095-103-10
9-119-123-129-139-147-151-232130-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
438 PM AST MIERCOLES 23 DE JUNIO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 530 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO

     CAGUAS...CIDRA...CAYEY...JUNCOS...GURABO...SAN LORENZO...
TRUJILLO ALTO...LAS PIEDRAS...ARROYO...LUQUILLO...PATILLAS...
MAUNABO...NAGUABO...CEIBA...CANOVANAS...GUAYAMA...FAJARDO...
CAROLINA...HUMACAO...SALINAS...RIO GRANDE...YABUCOA Y VIEQUES

...TRONADAS CON AGUACEROS FUERTES Y RAFAGAS DE VIENTO SE HASTA 45
MPH SON POSIBLES...

A LAS 428 PM AST...EL RADAR DOPPLER INDICO TRONADAS SOBRE LAS AGUAS
ENTRE HUMACAO Y VIEQUES CAPACES DE PRODUCIR RAFAGAS DE VIENTO DE
HASTA 45 MPH Y AGUACEROS TORRENCIALES CON HASTA DOS PULGADAS DE
LLUVIA POR HORA. MOTORISTAS A TRAVES DE ESTAS AREAS DEBEN EJERCER
PRECAUCION YA QUE ESTAS TRONADAS PUEDEN CAUSAR INUNDACIONES DE
PEQUENOS RIACHUELOS...CARRETERAS Y AREAS BAJAS.

SI SE ENCUENTRA AL AIRE LIBRE...MANTENGASE ALEJADO DE OBJETOS
AISLADOS COMO LOS ARBOLES. MUEVASE BAJO TECHO SI ES
POSIBLE...ALEJESE DE LAS VENTANAS Y PUERTAS Y EVITE USAR EL TELEFONO
A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR ENSERES
ELECTRICOS ANTES DE QUE LAS TRONADAS SE ACERQUEN.
Local storm report, Jun 23, 5:04 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN JUAN PR
604 PM AST WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     SAN JUAN                18.41N 66.06W
06/23/2010                   SAN JUAN           PR   BROADCAST MEDIA

            TREE DOWN ON A VEHICLE ON BALDORIOTY AVE.

0318 PM     TSTM WND GST     2 NE CATANO             18.46N 66.12W
06/23/2010  M44.00 MPH       SAN JUAN           PR   BUOY

            38-KT GUST REPORTED AT BUOY SJNP4 IN SAN JUAN HARBOR.

0330 PM     TSTM WND GST     2 NE CATANO             18.46N 66.12W
06/23/2010  M36.00 MPH       SAN JUAN           PR   BUOY

            31-KT GUST REPORTED AT SAN JUAN HARBOR.

&&

LROSA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:11 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 24, 8:37 AM CDTAreal Flood AdvisoryJSJ113 min
Jun 24, 9:46 AM CDTAreal Flood AdvisoryJSJ119 min
Jun 24, 10:40 AM CDTAreal Flood AdvisoryJSJ110 min
Jun 24, 12:34 PM CDTAreal Flood AdvisoryJSJ116 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.